Florida, 2008

Damaging Wind in Florida, June 17, 2008

June 17, 2008 · NWS TAE · 1 event in 1 county or zone

A late afternoon thunderstorm on the 17th felled a pine tree and power line southwest of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A late afternoon thunderstorm on the 17th felled a pine tree and power line southwest of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 17, 2:25 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 17, 2:25 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT TUE JUN 17 2008

.SYNOPSIS...
18Z WATER VAPOR AND H4 RUC ANALYSIS ACROSS NORTH AMERICA
CHARACTERIZED BY GENERAL TROUGHING ACROSS EASTERN CANADA DOWN INTO
THE EASTERN U.S. ANCHORED BY A CLOSED UPPER LOW SPINNING OVER
SOUTHEASTERN ONTARIO/SOUTHERN QUEBEC. FURTHER UPSTREAM WE FIND LARGE
AMPLITUDE RIDGING COVERING MUCH OF THE CENTRAL PORTION OF THE
CONTINENT AND ACROSS THE INTER-MOUNTAIN WEST. FINALLY THE NEXT
TROUGH IN THE FLOW IS JUST BEGINNING TO COME ASHORE ACROSS THE
PACIFIC NORTHWEST AND BRITISH COLUMBIA. CLOSER TO HOME WE FIND OUR
REGION WITH NORTHWEST FLOW ALOFT ON THE FAR SOUTHWEST PERIPHERY OF
THE EASTERN U.S. TROUGH.

AT THE SURFACE...WEAK TROUGHING IS SETTLING SOUTH ACROSS
CENTRAL/SOUTHERN GA INTO SOUTHERN ALABAMA WITH THE SUBTROPICAL RIDGE
SUPPRESSED FAR TO OUR SOUTH. AS THE AFTERNOON SEA-BREEZE
CIRCULATIONS PUSHED INLAND WE ARE SEEING SHOWERS AND STORMS FIRING
ACROSS THE FLORIDA PANHANDLE AND FLORIDA BIG BEND. TEMPERATURES
GENERALLY INTO THE 90S INLAND WITH MIDDLE AND UPPER 80S CLOSER TO
THE COAST.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SCATTERED SHOWERS
AND THUNDERSTORM GENERALLY ALONG AND SOUTH OF THE I-10 CORRIDOR WILL
CONTINUE TO MOVE WEST TO EAST INTO THE EARLY EVENING HOURS. WITH
LITTLE IN THE WAY OF UPPER SUPPORT THESE STORMS ARE BEING HIGHLY
DRIVEN BY THE LOW LEVEL CONVERGENCE ALONG THE SEA-BREEZE.
HENCE...WITH THE LOSS OF DIURNAL HEATING THE CONVECTION ACROSS
NORTHERN FLORIDA SHOULD FADE RATHER RAPIDLY WITH MOST SHOWERS/STORMS
GONE BY SUNSET (IF NOT BEFORE). FURTHER TO THE NORTH ACROSS
CENTRAL AL/GA SEEING SHOWERS AND STORMS BEGINNING TO DEVELOP ALONG
THE ACTUALLY SURFACE TROUGH AXIS AND EXPECT THESE TO MOVE SLOWLY
SOUTHEAST INTO THE EARLY AND MIDDLE EVENING HOURS. THESE STORMS WILL
ALSO BEGIN TO DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET BUT
MAY SETTLE FAR ENOUGH SOUTH BY THAT TIME TO EFFECT FAR NORTHERN AND
NORTHWESTERN PORTIONS OF THE FORECAST AREA...GENERALLY NORTH AND
WEST OF A LINE FROM DOTHAN TO ALBANY. HAVE ADDED A SLIGHT CHANCE POP
FOR THUNDER ACROSS THIS AREA UNTIL AROUND 10 OR 11 PM.

SURFACE TROUGH CONTINUE TO SETTLE SOUTH INTO THE FORECAST AREA
DURING THE OVERNIGHT. WITH THIS FEATURE IN PLACE WOULD EXPECT TO SEE
A FAIR AMOUNT OF NOCTURNAL CONVECTION FIRING JUST OFFSHORE DURING
THE SECOND HALF OF THE NIGHT. AS WAS THE CASE THE PAST FEW DAYS THIS
CONVECTION MAY AT TIME REACH FAR ENOUGH NORTH OF EFFECT THE COASTAL
PORTIONS OF BAY...GULF AND FRANKLIN COUNTIES. HAVE ADDED A 20-30%
CHANCE FOR SHOWERS/THUNDER ALONG THESE COASTS AFTER MIDNIGHT INTO
THE MORNING HOURS OF WEDNESDAY. THESE STORMS SHOULD BE CONFINED TO
THE NEAR COASTAL AREAS AND ONE SHOULD NOT HAVE TO GO VERY FAR INLAND
FOR POPS TO DROP OFF AND CONDITIONS TO BE DRY. LOW TEMPERATURE
RANGING FROM THE MIDDLE 60S NORTH TO THE UPPER 60S AND LOWER 70S
ACROSS THE SOUTH.

BEST CONVERGENCE ALONG THE TROUGH SHOULD SETTLE SOUTH OF OUR AREA
DURING THE DAY ON WEDNESDAY WITH AN INCREASINGLY DRY AIRMASS
ARRIVING ON NORTHWEST FLOW AT BOTH THE SURFACE AND ALOFT. FORECAST
SOUNDING FROM KABY TO KTLH SHOWING PW VALUES OF UNDER AN INCH ACROSS
THE NORTH TO ONLY AROUND AN INCH SOUTH BY THE AFTERNOON HOURS.
THIS DRY PROFILE SHOULD HAVE A SIGNIFICANT NEGATIVE IMPACT ON
AFTERNOON CONVECTIVE DEVELOPMENT. MORNING COASTAL CONVECTION SHOULD
BE JUST ABOUT GONE BY MIDDAY...THEREAFTER WILL ONLY BE GOING WITH A
SLIGHT CHANCE POP SOUTH OF THE AL/GA BORDER WITH SILENT 5-10% POPS
FURTHER NORTH. BEST CHANCE TO SEE A SHOWER OR STORM WEDNESDAY
AFTERNOON SHOULD BE ACROSS THE SOUTHEAST BIG BEND CLOSER TO THE
DEEPER MOISTER AND SURFACE CONVERGENCE AND INCLUDED A SMALL AREA OF
30-40% POPS OVER TAYLOR...DIXIE AND LAFAYETTE COUNTIES. WITH THE DRY
CONDITIONS AND BETTER NORTHWEST FLOW WILL EXPECT A WARM TO HOT
AFTERNOON. HIGH TEMPS RISING INTO THE LOWER AND MIDDLE 90 FOR MUCH
OF THE FORECAST AREA.

CONTINENTAL HIGH PRESSURE BUILD DOWN INTO THE SOUTHEAST WEDNESDAY
NIGHT AND THURSDAY. THE DRIER AIR ASSOCIATED WITH THIS HIGH WILL
ALLOW TEMPS TO FALL BELOW NORMAL WEDNESDAY NIGHT WITH LOWER AND
MIDDLE 60S COMMON AWAY FROM THE IMMEDIATE COAST. THE DRY AIR AT THE
SURFACE AND ALOFT IS STILL IN CONTROL FOR THURSDAY. PW VALUES ARE
STILL ONLY AROUND AN INCH WITH SURFACE DEWPOINTS DROPPING INTO THE
LOWER AND MIDDLE 50S AWAY FROM THE COAST IN THE AFTERNOON. THE
RESULT LOOKS TO BE A FAR BELOW NORMAL DAY IN TERMS OF CONVECTION AND
ONLY ADDED A SLIGHT CHANCE POP FOR THE SOUTHEAST BIG BEND AND ALSO
THE CLIMATOLOGICALLY FAVORED AREA NORTHWEST OF APALACHICOLA.

SUBTROPICAL RIDGING BECOMES RE-ESTABLISHED THURSDAY NIGHT ACROSS THE
NORTHEAST GULF OF MEXICO WITH SURFACE FLOW COMING BACK AROUND TO THE
SOUTHWEST. THIS SHOULD BRING LOW TEMPS AND MOISTURE LEVELS BACK UP
TOWARD NORMAL LATE JUNE VALUES.

&&

.LONG TERM...(FRIDAY THROUGH TUESDAY)...THE MAJOR PATTERN OVER THE
U.S. REMAINS ABOUT THE SAME WITH A SUBSTANTIAL RIDGE OVER THE WEST
AND A LONG WAVE TROUGH OVER THE EAST.  A WEAK STATIONARY FRONT
REINFORCED BY CONTINUED NORTHWEST FLOW...WILL CONTINUE TO BE
UNUSUALLY FAR SOUTH ACROSS SOUTHERN ALABAMA AND SOUTHERN GEORGIA
THROUGH THE WEEKEND.  THE GFS AND ECMWF ARE IN BASIC AGREEMENT WITH
MAINTAIN THE EAST COAST TROF THROUGH MOST OF THE PERIOD.  THERE ARE
MANY SUBTLE UPPER LEVEL SHORTWAVES PULSING RAPIDLY AROUND THIS TROF.
HOWEVER THE NORTHWEST FLOW WILL BE TOO DRY FOR ANY SIGNIFICANT
PRECIPITATION TILL SATURDAY.  ON SATURDAY...GFS CONSISTENTLY
PREDICTS A SIGNIFICANT UPPER LEVEL FEATURE TO DROP SOUTHEAST AND
WRAP WITH THE STATIONARY FRONT OVER SOUTH ALABAMA AND SOUTH
GEORGIA.  THIS WILL GENERATE MUCH NEEDED RAIN OVER THE SOUTHEAST ALL
DAY SATURDAY.  A SURFACE LOW THAT GENERATES ALONG THE STATIONARY
FRONT ON SATURDAY...WILL MOVE RAPIDLY NORTHEAST INTO THE ATLANTIC AS
A RAPIDLY INTENSIFYING HATTERAS LOW.  A HATTERAS LOW IS FAIRLY
UNUSUAL FOR THIS TIME OF YEAR. BUT THIS SIGNALS A FAIRLY MAJOR SHIFT
IN THE LONG WAVE PATTERN AS THE EAST COAST TROF IS FORECAST TO FINAL
LIFT NORTHEASTWARD INTO THE ATLANTIC.  LONGER RANGE FORECASTS THEN
SHOW HOT DRY CONDITIONS RETURNING TO THE SOUTHEAST AS A SUBSTANTIAL
RIDGE BUILDS OVER THE AREA.

&&

.AVIATION...
SCATTERED STORMS IN THE FORECAST AREA WILL MOSTLY BE HELD CLOSE TO
THE COAST THIS AFTERNOON BUT ARE NOT LIKELY TO REDUCE VSBYS AND CIGS
TO MVFR. RATHER...FEW-SCT SKIES WILL PREVAIL...AND ONLY INCLUDED
VCTS AT KTLH AND KPFN FOR THE AFTERNOON. OVERNIGHT...MAINLY FEW-SCT
CIRRUS BEFORE DRIER AIR FILTERS IN TOMORROW AND CLEARS SKIES FOR THE
DAY WITH VFR CONDITIONS PREVAILING. DID NOT INCLUDE BR OR FG FOR THE
MORNING DUE TO THE INVADING DRY AIR AND WINDS REMAINING UP A BIT
OVERNIGHT.

&&

.MARINE...
WEAK SURFACE TROUGH SETTLES SOUTH OVER THE FORECAST WATERS LATER
TONIGHT INTO THE DAY ON WEDNESDAY. THIS TROUGH WILL THEN EXIT SOUTH
LATER WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTH
WEDNESDAY NIGHT AND EARLY THURSDAY. THIS HIGH RAPIDLY WEAKENS WITH
THE SUBTROPICAL SURFACE RIDGE BRIEFLY REBUILDING INTO THE NORTHEAST
GULF OF MEXICO THURSDAY NIGHT AND FRIDAY. WITH THE SURFACE TROUGH IN
THE VICINITY TONIGHT AND WEDNESDAY MORNING...WOULD EXPECT
CONSIDERABLE SHOWER AND THUNDERSTORMS TO DEVELOP AFTER MIDNIGHT OVER
THE FORECAST WATERS. STORMS COVERAGE SHOULD DECREASE INTO WEDNESDAY
AFTERNOON AS THE SURFACE TROUGH CONTINUES SOUTHWARD WITH
CONSIDERABLY LESS ACTIVITY WEDNESDAY NIGHT INTO EARLY THURSDAY.

&&

.FIRE WEATHER...
DRIER AIR IS INVADING THE CWA BEHIND THE UPPER/SFC TROUGHS. INLAND
AREAS MIXED OUT WELL TODAY OVER AL/GA BUT THE SEABREEZE MOVING
INLAND PREVENTED FLORIDA COUNTIES FROM REACHING RED FLAG
CONDITIONS...SO WILL CANCEL THIS AFTERNOONS WARNING. STRONGER
NORTHERLY FLOW ON WEDNESDAY SHOULD KEEP THE SEABREEZE CLOSER TO THE
COAST AND ALLOW FOR LONGER DURATION OF MIXING. THUS EXPECT RH BELOW
35 PERCENT FOR 4 TO 5 HOURS OVER FLORIDA ZONES. HAVE EXPANDED THE
FIRE WX WATCH FOR MOST ON INLAND FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  68  94  62  93  68 /  10  20  10  10  10
PANAMA CITY  74  93  70  91  74 /  10  20  10  10  10
DOTHAN       67  93  63  92  69 /  15  10   0   0  10
ALBANY       66  93  62  92  68 /  15  10   0  10  10
VALDOSTA     67  93  63  93  66 /  10  10   0  10  10
CROSS CITY   71  92  66  92  68 /  15  40  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: CALHOUN...GADSDEN...
     HOLMES...INLAND WALTON...JACKSON...JEFFERSON...LEON...
     LIBERTY...MADISON...WASHINGTON.

GM...NONE.

&&

SHORT TERM/MARINE...MROCZKA
AVIATION/FIRE WX...CAMP/RUBIO
LONG TERM...LANIER

In the hours before

Special weather statement, Jun 17, 12:53 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT TUE JUN 17 2008

FLZ028-171830-
TAYLOR-
153 PM EDT TUE JUN 17 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR TAYLOR COUNTY...

* UNTIL 230 PM EDT

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PERRY...MOVING EAST AT 7
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP
Special weather statement, Jun 17, 2:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 PM EDT TUE JUN 17 2008

FLZ008-171945-
COASTAL WALTON-
201 PM CDT TUE JUN 17 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 245 PM CDT

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SANTA ROSA BEACH...MOVING
SOUTHEAST AT 24 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL
Special weather statement, Jun 17, 2:09 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT TUE JUN 17 2008

FLZ029-034-171945-
DIXIE-LAFAYETTE-
309 PM EDT TUE JUN 17 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DIXIE AND LAFAYETTE
COUNTIES...

* UNTIL 345 PM EDT

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BELL...MOVING SOUTHEAST AT
17 MPH.

PEOPLE IN NORTHEASTERN DIXIE AND SOUTHEASTERN LAFAYETTE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL

The radar

The Tallahassee radar (KTLH), 58 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 17, 4:10 PM EST
Where
Madison County, 4 mi WSW of Sirmans
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.308, -83.732

A large pine tree was blown down across a county road and took down a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111914.